Alert archive / Kentucky / Freeze Warnings in 2021

Freeze Warning 4, NWS Jackson, KY

April 21, 202133 counties in Kentucky

NWS Jackson, KY issued this freeze warning at Apr 21, 2021, 3:27 AM EDT for 33 counties in Kentucky. It took effect at Apr 22, 2021, 2:00 AM EDT. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 21, 2021, 3:27 AM EDT (07:27 UTC)
In effect from
Apr 22, 2021, 2:00 AM EDT
Expired
Apr 22, 2021, 9:30 AM EDT
In force
8 hr
Issued by
NWS Jackson, KY
All 33 counties

Bath County, KY, Bell County, KY, Breathitt County, KY, Clay County, KY, Elliott County, KY, Estill County, KY, Fleming County, KY, Floyd County, KY, Harlan County, KY, Jackson County, KY, Johnson County, KY, Knott County, KY, Knox County, KY, Laurel County, KY, Lee County, KY, Leslie County, KY, Letcher County, KY, Magoffin County, KY, Martin County, KY, McCreary County, KY, Menifee County, KY, Montgomery County, KY, Morgan County, KY, Owsley County, KY, Perry County, KY, Pike County, KY, Powell County, KY, Pulaski County, KY, Rockcastle County, KY, Rowan County, KY, Wayne County, KY, Whitley County, KY, Wolfe County, KY

The radar

The Jackson,KY radar (KJKL), 26 km from the middle of the area, began a volume at 07:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 00:00Z, 7.5 hours before the alert went out and 218 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 00:00Z on 2021-04-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 00:00Z on 2021-04-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 128 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1362 m above ground
0-6 km bulk shear
61 kt
0-1 km storm-relative helicity
128 m²/s²
0-3 km storm-relative helicity
368 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

154 
WWUS73 KJKL 210727
NPWJKL

URGENT - WEATHER MESSAGE
National Weather Service Jackson KY
327 AM EDT Wed Apr 21 2021

KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-212000-
/O.UPG.KJKL.FZ.A.0002.210422T0600Z-210422T1400Z/
/O.NEW.KJKL.FZ.W.0004.210422T0600Z-210422T1400Z/
Fleming-Montgomery-Bath-Rowan-Estill-Powell-Menifee-Rockcastle-
Jackson-Pulaski-Laurel-Wayne-McCreary-Whitley-Knox-Bell-Harlan-
Elliott-Morgan-Johnson-Wolfe-Magoffin-Floyd-Lee-Breathitt-Knott-
Owsley-Perry-Clay-Leslie-Letcher-Martin-Pike-
Including the cities of Flemingsburg, Camargo, Jeffersonville, 
Mount Sterling, Owingsville, Morehead, Irvine, Ravenna, 
Clay City, Stanton, Frenchburg, Brodhead, Mount Vernon, McKee, 
Annville, Burnside, Somerset, London, Monticello, Stearns, 
Whitley City, Corbin, Williamsburg, Barbourville, Middlesboro, 
Pineville, Cumberland, Harlan, Sandy Hook, West Liberty, 
Paintsville, Campton, Salyersville, Prestonsburg, Wheelwright, 
Beattyville, Jackson, Hindman, Pippa Passes, Booneville, Hazard, 
Manchester, Hyden, Jenkins, Whitesburg, Inez, Coal Run, 
Elkhorn City, Pikeville, and South Williamson
327 AM EDT Wed Apr 21 2021

...FREEZE WARNING IN EFFECT FROM 2 AM TO 10 AM EDT THURSDAY...

* WHAT...Sub-freezing temperatures as low as the upper 20s are 
  expected.

* WHERE...All of eastern Kentucky. 

* WHEN...From 2 AM to 10 AM EDT Thursday.

* IMPACTS...Frost and freeze conditions will kill sensitive 
  vegetation and possibly damage unprotected outdoor plumbing.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold. To prevent
freezing and possible bursting of outdoor water pipes they should
be wrapped, drained, or allowed to drip slowly. Those that have
in-ground sprinkler systems should drain them and cover above-
ground pipes to protect them from freezing.

&&

$$

GEOGERIAN
4 follow-up statements
900 
WWUS73 KJKL 211933
NPWJKL

URGENT - WEATHER MESSAGE
National Weather Service Jackson KY
333 PM EDT Wed Apr 21 2021

KYZ044-050>052-059-060-088-104-106>110-112-113-115-117>120-220345-
/O.NEW.KJKL.FZ.A.0003.210423T0600Z-210423T1200Z/
/O.CON.KJKL.FZ.W.0004.210422T0600Z-210422T1400Z/
Fleming-Montgomery-Bath-Rowan-Powell-Menifee-Harlan-Elliott-
Morgan-Johnson-Wolfe-Magoffin-Floyd-Breathitt-Knott-Perry-Leslie-
Letcher-Martin-Pike-
Including the cities of Flemingsburg, Camargo, Jeffersonville, 
Mount Sterling, Owingsville, Morehead, Clay City, Stanton, 
Frenchburg, Cumberland, Harlan, Sandy Hook, West Liberty, 
Paintsville, Campton, Salyersville, Prestonsburg, Wheelwright, 
Jackson, Hindman, Pippa Passes, Hazard, Hyden, Jenkins, 
Whitesburg, Inez, Coal Run, Elkhorn City, Pikeville, 
and South Williamson
333 PM EDT Wed Apr 21 2021

...FREEZE WARNING REMAINS IN EFFECT FROM 2 AM TO 10 AM EDT
THURSDAY...
...FREEZE WATCH IN EFFECT FROM LATE THURSDAY NIGHT THROUGH FRIDAY
MORNING...

* WHAT...For the Freeze Warning, sub-freezing temperatures as 
  low as 27 expected. For the Freeze Watch, sub-freezing 
  temperatures as low as 29 possible.

* WHERE...Portions of east central, northeast and southeast 
  Kentucky.

* WHEN...For the Freeze Warning, from 2 AM to 10 AM EDT 
  Thursday. For the Freeze Watch, from late Thursday night 
  through Friday morning.

* IMPACTS...Frost and freeze conditions will kill crops, other 
  sensitive vegetation and possibly damage unprotected outdoor 
  plumbing.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold. To prevent
freezing and possible bursting of outdoor water pipes they should
be wrapped, drained, or allowed to drip slowly. Those that have
in-ground sprinkler systems should drain them and cover above-
ground pipes to protect them from freezing.

&&

$$

KYZ058-068-069-079-080-083>087-111-114-116-220345-
/O.CON.KJKL.FZ.W.0004.210422T0600Z-210422T1400Z/
Estill-Rockcastle-Jackson-Pulaski-Laurel-Wayne-McCreary-Whitley-
Knox-Bell-Lee-Owsley-Clay-
Including the cities of Irvine, Ravenna, Brodhead, Mount Vernon, 
McKee, Annville, Burnside, Somerset, London, Monticello, Stearns,
Whitley City, Corbin, Williamsburg, Barbourville, Middlesboro, 
Pineville, Beattyville, Booneville, and Manchester
333 PM EDT Wed Apr 21 2021

...FREEZE WARNING REMAINS IN EFFECT FROM 2 AM TO 10 AM EDT
THURSDAY...

* WHAT...Sub-freezing temperatures as low as 28 expected.

* WHERE...Portions of east central, south central and southeast 
  Kentucky.

* WHEN...From 2 AM to 10 AM EDT Thursday.

* IMPACTS...Frost and freeze conditions will kill crops, other 
  sensitive vegetation and possibly damage unprotected outdoor 
  plumbing.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold. To prevent
freezing and possible bursting of outdoor water pipes they should
be wrapped, drained, or allowed to drip slowly. Those that have
in-ground sprinkler systems should drain them and cover above-
ground pipes to protect them from freezing.

&&

$$

JP
722 
WWUS73 KJKL 220310
NPWJKL

URGENT - WEATHER MESSAGE
National Weather Service Jackson KY
1110 PM EDT Wed Apr 21 2021

KYZ044-050>052-059-060-088-104-106>110-112-113-115-117>120-221400-
/O.CON.KJKL.FZ.W.0004.210422T0600Z-210422T1400Z/
/O.CON.KJKL.FZ.A.0003.210423T0600Z-210423T1200Z/
Fleming-Montgomery-Bath-Rowan-Powell-Menifee-Harlan-Elliott-
Morgan-Johnson-Wolfe-Magoffin-Floyd-Breathitt-Knott-Perry-Leslie-
Letcher-Martin-Pike-
Including the cities of Flemingsburg, Camargo, Jeffersonville, 
Mount Sterling, Owingsville, Morehead, Clay City, Stanton, 
Frenchburg, Cumberland, Harlan, Sandy Hook, West Liberty, 
Paintsville, Campton, Salyersville, Prestonsburg, Wheelwright, 
Jackson, Hindman, Pippa Passes, Hazard, Hyden, Jenkins, 
Whitesburg, Inez, Coal Run, Elkhorn City, Pikeville, 
and South Williamson
1110 PM EDT Wed Apr 21 2021

...FREEZE WARNING REMAINS IN EFFECT UNTIL 10 AM EDT THURSDAY...
...FREEZE WATCH REMAINS IN EFFECT FROM LATE THURSDAY NIGHT
THROUGH FRIDAY MORNING...

* WHAT...For the Freeze Warning, sub-freezing temperatures as 
  low as 27 expected. For the Freeze Watch, sub-freezing 
  temperatures as low as 29 possible.

* WHERE...Portions of east central, northeast and southeast 
  Kentucky.

* WHEN...For the Freeze Warning, from 2 AM to 10 AM EDT 
  Thursday. For the Freeze Watch, from late Thursday night 
  through Friday morning.

* IMPACTS...Frost and freeze conditions will kill crops and other
  sensitive vegetation.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold. 

&&

$$

KYZ058-068-069-079-080-083>087-111-114-116-221400-
/O.CON.KJKL.FZ.W.0004.210422T0600Z-210422T1400Z/
Estill-Rockcastle-Jackson-Pulaski-Laurel-Wayne-McCreary-Whitley-
Knox-Bell-Lee-Owsley-Clay-
Including the cities of Irvine, Ravenna, Brodhead, Mount Vernon, 
McKee, Annville, Burnside, Somerset, London, Monticello, Stearns,
Whitley City, Corbin, Williamsburg, Barbourville, Middlesboro, 
Pineville, Beattyville, Booneville, and Manchester
1110 PM EDT Wed Apr 21 2021

...FREEZE WARNING REMAINS IN EFFECT UNTIL 10 AM EDT THURSDAY...

* WHAT...Sub-freezing temperatures as low as 28 expected.

* WHERE...Portions of east central, south central and southeast 
  Kentucky.

* WHEN...From 2 AM to 10 AM EDT Thursday.

* IMPACTS...Frost and freeze conditions will kill crops and other
  sensitive vegetation.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold. 

&&

$$

JP/GREIF
024 
WWUS73 KJKL 220759
NPWJKL

URGENT - WEATHER MESSAGE
National Weather Service Jackson KY
359 AM EDT Thu Apr 22 2021

KYZ044-050>052-059-060-088-104-106>110-112-113-115-117>120-221400-
/O.UPG.KJKL.FZ.A.0003.210423T0600Z-210423T1200Z/
/O.NEW.KJKL.FZ.W.0005.210423T0600Z-210423T1200Z/
/O.CON.KJKL.FZ.W.0004.000000T0000Z-210422T1400Z/
Fleming-Montgomery-Bath-Rowan-Powell-Menifee-Harlan-Elliott-
Morgan-Johnson-Wolfe-Magoffin-Floyd-Breathitt-Knott-Perry-Leslie-
Letcher-Martin-Pike-
Including the cities of Flemingsburg, Camargo, Jeffersonville, 
Mount Sterling, Owingsville, Morehead, Clay City, Stanton, 
Frenchburg, Cumberland, Harlan, Sandy Hook, West Liberty, 
Paintsville, Campton, Salyersville, Prestonsburg, Wheelwright, 
Jackson, Hindman, Pippa Passes, Hazard, Hyden, Jenkins, 
Whitesburg, Inez, Coal Run, Elkhorn City, Pikeville, 
and South Williamson
359 AM EDT Thu Apr 22 2021

...FREEZE WARNING REMAINS IN EFFECT UNTIL 10 AM EDT THIS
MORNING...
...FREEZE WARNING IN EFFECT FROM 2 AM TO 8 AM EDT FRIDAY...

* WHAT...For the first Freeze Warning, sub-freezing temperatures
  as low as the mid 20s are expected early this morning. For the
  second Freeze Warning, sub-freezing temperatures as low as 29 
  are expected.

* WHERE...Portions of east central, northeast and southeast 
  Kentucky.

* WHEN...For the first Freeze Warning, until 10 AM EDT this 
  morning. For the second Freeze Warning, from 2 AM to 8 AM EDT 
  Friday.

* IMPACTS...Frost and freeze conditions will kill sensitive 
  vegetation and possibly damage unprotected outdoor plumbing.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold. To prevent
freezing and possible bursting of outdoor water pipes they should
be wrapped, drained, or allowed to drip slowly. Those that have
in-ground sprinkler systems should drain them and cover above-
ground pipes to protect them from freezing.

&&

$$

KYZ058-069-086-087-111-114-116-221400-
/O.NEW.KJKL.FZ.W.0005.210423T0600Z-210423T1200Z/
/O.CON.KJKL.FZ.W.0004.000000T0000Z-210422T1400Z/
Estill-Jackson-Knox-Bell-Lee-Owsley-Clay-
Including the cities of Irvine, Ravenna, McKee, Annville, 
Barbourville, Middlesboro, Pineville, Beattyville, Booneville, 
and Manchester
359 AM EDT Thu Apr 22 2021

...FREEZE WARNING REMAINS IN EFFECT UNTIL 10 AM EDT THIS
MORNING...
...FREEZE WARNING IN EFFECT FROM 2 AM TO 8 AM EDT FRIDAY...

* WHAT...For the first Freeze Warning, sub-freezing temperatures
  as low as the mid 20s are expected early this morning. For the
  second Freeze Warning, sub-freezing temperatures as low as the
  upper 20s are expected.

* WHERE...Estill, Jackson, Knox, Bell, Lee, Owsley and Clay 
  Counties.

* WHEN...For the first Freeze Warning, until 10 AM EDT this 
  morning. For the second Freeze Warning, from 2 AM to 8 AM EDT 
  Friday.

* IMPACTS...Frost and freeze conditions will kill sensitive 
  vegetation and possibly damage unprotected outdoor plumbing.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold. To prevent
freezing and possible bursting of outdoor water pipes they should
be wrapped, drained, or allowed to drip slowly. Those that have
in-ground sprinkler systems should drain them and cover above-
ground pipes to protect them from freezing.

&&

$$

KYZ068-079-080-083>085-221400-
/O.NEW.KJKL.FR.Y.0003.210423T0600Z-210423T1200Z/
/O.CON.KJKL.FZ.W.0004.000000T0000Z-210422T1400Z/
Rockcastle-Pulaski-Laurel-Wayne-McCreary-Whitley-
Including the cities of Brodhead, Mount Vernon, Burnside, 
Somerset, London, Monticello, Stearns, Whitley City, Corbin, 
and Williamsburg
359 AM EDT Thu Apr 22 2021

...FREEZE WARNING REMAINS IN EFFECT UNTIL 10 AM EDT THIS
MORNING...
...FROST ADVISORY IN EFFECT FROM 2 AM TO 8 AM EDT FRIDAY...

* WHAT...For the Freeze Warning, sub-freezing temperatures as low
  as the upper 20s are expected early this morning. For the Frost
  Advisory, temperatures as low as the lower 30s will result in 
  frost formation.

* WHERE...Rockcastle, Pulaski, Laurel, Wayne, McCreary and 
  Whitley Counties.

* WHEN...For the Freeze Warning, until 10 AM EDT this morning. 
  For the Frost Advisory, from 2 AM to 8 AM EDT Friday.

* IMPACTS...Frost and freeze conditions will kill sensitive
  vegetation and possibly damage unprotected outdoor plumbing.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold. To prevent
freezing and possible bursting of outdoor water pipes they should
be wrapped, drained, or allowed to drip slowly. Those that have
in-ground sprinkler systems should drain them and cover above-
ground pipes to protect them from freezing.

&&

$$

GEOGERIAN
100 
WWUS73 KJKL 221330
NPWJKL

URGENT - WEATHER MESSAGE
National Weather Service Jackson KY
930 AM EDT Thu Apr 22 2021

KYZ044-050>052-058>060-069-086>088-104-106>120-222130-
/O.CAN.KJKL.FZ.W.0004.000000T0000Z-210422T1400Z/
/O.CON.KJKL.FZ.W.0005.210423T0600Z-210423T1200Z/
Fleming-Montgomery-Bath-Rowan-Estill-Powell-Menifee-Jackson-Knox-
Bell-Harlan-Elliott-Morgan-Johnson-Wolfe-Magoffin-Floyd-Lee-
Breathitt-Knott-Owsley-Perry-Clay-Leslie-Letcher-Martin-Pike-
Including the cities of Flemingsburg, Camargo, Jeffersonville, 
Mount Sterling, Owingsville, Morehead, Irvine, Ravenna, 
Clay City, Stanton, Frenchburg, McKee, Annville, Barbourville, 
Middlesboro, Pineville, Cumberland, Harlan, Sandy Hook, 
West Liberty, Paintsville, Campton, Salyersville, Prestonsburg, 
Wheelwright, Beattyville, Jackson, Hindman, Pippa Passes, 
Booneville, Hazard, Manchester, Hyden, Jenkins, Whitesburg, Inez,
Coal Run, Elkhorn City, Pikeville, and South Williamson
930 AM EDT Thu Apr 22 2021

...FREEZE WARNING REMAINS IN EFFECT FROM 2 AM TO 8 AM EDT
FRIDAY...
...FREEZE WARNING THAT WAS IN EFFECT THROUGH 10 AM EDT THIS 
MORNING IS CANCELLED...

* WHAT...Sub-freezing temperatures as low as 29 expected.

* WHERE...Portions of east central, northeast and southeast 
  Kentucky.

* WHEN...From 2 AM to 8 AM EDT Friday.

* IMPACTS...Frost and freeze conditions will kill crops, other 
  sensitive vegetation and possibly damage unprotected outdoor 
  plumbing.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold. To prevent
freezing and possible bursting of outdoor water pipes they should
be wrapped, drained, or allowed to drip slowly. Those that have
in-ground sprinkler systems should drain them and cover above-
ground pipes to protect them from freezing.

&&

$$

KYZ068-079-080-083>085-222130-
/O.CAN.KJKL.FZ.W.0004.000000T0000Z-210422T1400Z/
/O.CON.KJKL.FR.Y.0003.210423T0600Z-210423T1200Z/
Rockcastle-Pulaski-Laurel-Wayne-McCreary-Whitley-
Including the cities of Brodhead, Mount Vernon, Burnside, 
Somerset, London, Monticello, Stearns, Whitley City, Corbin, 
and Williamsburg
930 AM EDT Thu Apr 22 2021

...FROST ADVISORY REMAINS IN EFFECT FROM 2 AM TO 8 AM EDT
FRIDAY...
...FREEZE WARNING THAT WAS IN EFFECT THROUGH 10 AM EDT THIS 
MORNING IS CANCELLED...

* WHAT...Temperatures as low as 33 will result in frost 
  formation.

* WHERE...Pulaski, Laurel, Wayne, McCreary, Whitley and 
  Rockcastle Counties.

* WHEN...From 2 AM to 8 AM EDT Friday.

* IMPACTS...Frost could kill sensitive outdoor vegetation if 
  left uncovered.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

&&

$$

BB/JP

What forecasters said that day

The local office's own words before this freeze warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before this freeze warning went out at Apr 21, 2:26 AM EDT, 1 hour 1 minute earlier.

Area forecast discussion, Apr 21, 2:26 AM EDT, 1 hour 1 minute before
AREA FORECAST DISCUSSION...UPDATED
National Weather Service Jackson KY
226 AM EDT Wed Apr 21 2021

.UPDATE...
Issued at 226 AM EDT WED APR 21 2021

The cold front continues to move swiftly southeast, now aligned
from KSJS to K1A6. Light precipitation will be moving into the
Bluegrass counties shortly. The forecast remains on track, and
have only freshened up the hourly temperatures through the night,
accounting for the latest trends in observations. Updates have
been sent.

UPDATE Issued at 1214 AM EDT WED APR 21 2021

The anticipated cold front is making its way southeast through
the forecast area currently-- approaching KJKL. Have tried to fine
tune the POP timing based on radar and hires near term models, but
changes are minimal. Also worked on temps, with ridge/valley
differences still very prevalent in the eastern and southeastern
part of the forecast area. These will disappear behind the front
as clouds, wind, and steepening lapse rates put an end to
radiating and allow mixing to occur.

UPDATE Issued at 818 PM EDT TUE APR 20 2021

A mild evening is underway. However, our eastern valleys are
decoupling and temperatures are dropping more quickly there. Will
look for this trend to continue until about the time a cold front
arrives from the northwest late tonight. Steepening lapse rates
and increasing wind will then bring a mixed atmosphere with much
colder temperatures area wide before dawn. Precip should also
occur, mainly post frontal. Have concentrated on temps and sky
cover with this update, and precip timing for the overnight hours
will be looked at more closely in subsequent updates.

&&

.SHORT TERM...(This evening through Wednesday night)
Issued at 440 PM EDT TUE APR 20 2021

Late this afternoon, an upper level trough extended from Canada
into the central Conus with multiple shortwaves moving through
this trough. The first shortwave was nearing the mid MS Valley and
lower OH Valley region at this time with a couple of additional
shortwaves upstream over the Northern Plains. At the surface, a
quasi stationary front extended from the Northeast into the OH
Valley and then southwest into the southern Plains.

The axis of the upper level trough will move into the eastern
Conus tonight and then to the eastern seaboard through the end of
the period. Multiple waves should consolidate into a closed low
over the St Lawrence Valley later Wednesday and into Wednesday
night. An initial shortwave trough will move east of the MS River
this evening and then across the OH Valley and into the mid
Atlantic states from tonight through Wednesday. Then, a secondary
shortwave moving through the trough should pass through the OH
Valley on Wednesday with a third wave reaching the OH Valley late
Wednesday night. Meanwhile, as the upper level trough approaches,
a sfc wave of low pressure will organize over the OH Valley this
evening and track into PA late tonight and then into the Northeast
on Wednesday, before reaching the Maritimes to end the period as
it gradually deepens. As the low deepens and the shortwave
approaches East KY this evening, the boundary will finally be on
the move and cross the the entire CWA by around 2 AM early
Wednesday. Sfc high pressure building into the MS Valley and
southeast will nose into the region late in the period.

Initial cumulus should decrease somewhat this evening, but clouds
will thicken and lower late this evening and into the overnight
with rain showers to follow shortly thereafter. However, as much
colder air advects in overnight, temperatures aloft will cool
sufficiently for some snow to mix in. With temperatures so mild
today, any accumulations should be very minute and limited. A
dusting could occur on grassy surfaces in the northwest late
tonight and in the higher terrain above 2000 feet early on
Wednesday as the steadier band begins to depart. Additional light
precipitation will be possible with the second shortwave on
Wednesday afternoon to early evening, but moisture will be much
more limited.

Following, this shortwave, a window of clearing is anticipated on
Wednesday night, but the duration is a little uncertain. Clouds
will linger a bit longer in the east and may arrive from the west
toward dawn. Despite this, dewpoints in the 20s should allow for
temperatures to fall to around 30 or the upper 20s during the
window of clearing. This will set the stage for frost and freezing
temperatures especially in valleys. A Freeze Watch remains in
effect for this potential.

.LONG TERM...(Thursday through Tuesday)
Issued at 310 PM EDT TUE APR 20 2021

A large ridge of Canadian high pressure will be the primary
weather maker for eastern Kentucky to begin the extended period.
This ridge will allow much cooler than normal air to remain in
place across the region Thursday and Thursday night. It appears at
this time that we can still expect temperatures to fall into the
low to mid 30s Thursday night. Highs on Thursday won't be all that
warm either, with max values in the low to mid 50s expected.
Another round of frost, especially in our valleys, is on tap for
late Thursday night into early Friday morning. It does appear that
it won't be quite as cold Thursday night as it will be Wednesday
night, but still plenty cold enough for areas of frost to form.

We should see temperatures warming up nicely on Saturday, along
with an increase in cloud cover, as an area of low pressure
approaches from the southwest. This shift in winds to the south
will bring in warm moist air off the Gulf of Mexico. A surface
front, and its parent low pressure system, will interact with the
incoming moist air to spark rain showers around eastern Kentucky
Friday night and Saturday. This system will be quite and large and
relatively slow moving, so once the rain sets in it will last for
awhile. The best chances should occur from around dawn on
Saturday, through early Saturday evening, as the low pressure
area, and the northern portion of its trailing cold front, move
through our area. With the model data not showing much in the way
of instability in place while this system moves through, it was
decided to leave thunder out of the extended. The rain should
taper off Saturday evening, and be out of the area altogether by
late Saturday night. The NBM seemed too fast with precip onset, so
a combination of the GFS and ECMWF model solutions were used for
precip timing.

As mentioned before, the wind shift associated with the low
pressure system Friday and Saturday will allow temperatures to
warm up to near normal levels. We should see highs in the lower
60s Friday, in the upper 50s to lower 60s on Saturday, and in the
low to mid 60s on Sunday. Temperatures should really rebound next
Monday, as steady southerly flow, clear skies, and strong sunshine
allow things to warm up nicely. We should see highs in the lower
70s for most of the forecast area to begin the new work week.

&&

.AVIATION...(For the 06Z TAFS through 06Z Wednesday night)
ISSUED AT 226 AM EDT WED APR 21 2021

A surface cold front, currently aligned from KSJS to K1A6, will
exit southeastern Kentucky in the next hour. Light precipitation
in the form of rain and snow is located well behind the surface
boundary. This precipitation will move in from northwest to
southeast through 12z. Ceilings will lower into the low end
MVFR/IFR range through this morning, before raising and scattering
out by this afternoon, with a return to VFR conditions. Northwest
winds of 10 to 15 kts, with gusts of around 20 kts at times, will
diminish by dawn, before turning gusty again in the afternoon.
Winds will then lighten by dusk.

&&

.JKL WATCHES/WARNINGS/ADVISORIES...
Freeze Watch from late tonight through Thursday morning for
KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120.

&&

UPDATE...GEOGERIAN
SHORT TERM...JP
LONG TERM...AR
AVIATION...GEOGERIAN
Hazardous weather outlook, Apr 20, 3:44 PM EDT, 11 hours 43 minutes before
Hazardous Weather Outlook
National Weather Service Jackson KY
344 PM EDT Tue Apr 20 2021

KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-212245-
Fleming-Montgomery-Bath-Rowan-Estill-Powell-Menifee-Rockcastle-
Jackson-Pulaski-Laurel-Wayne-McCreary-Whitley-Knox-Bell-Harlan-
Elliott-Morgan-Johnson-Wolfe-Magoffin-Floyd-Lee-Breathitt-Knott-
Owsley-Perry-Clay-Leslie-Letcher-Martin-Pike-
Including the cities of Flemingsburg, Camargo, Jeffersonville,
Mount Sterling, Owingsville, Morehead, Irvine, Ravenna,
Clay City, Stanton, Frenchburg, Brodhead, Mount Vernon, McKee,
Annville, Burnside, Somerset, London, Monticello, Stearns,
Whitley City, Corbin, Williamsburg, Barbourville, Middlesboro,
Pineville, Cumberland, Harlan, Sandy Hook, West Liberty,
Paintsville, Campton, Salyersville, Prestonsburg, Wheelwright,
Beattyville, Jackson, Hindman, Pippa Passes, Booneville, Hazard,
Manchester, Hyden, Jenkins, Whitesburg, Inez, Coal Run,
Elkhorn City, Pikeville, and South Williamson
344 PM EDT Tue Apr 20 2021

...FREEZE WATCH IN EFFECT FROM LATE WEDNESDAY NIGHT THROUGH
THURSDAY MORNING...

This hazardous weather outlook is for portions of eastern Kentucky.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Below freezing temperatures and frost will be possible in most
valley locations Wednesday night into Thursday morning as well as
Thursday night into Friday morning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

JP

The office that day

Everything else NWS Jackson, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 21, 3:33 PM EDTFreeze WatchJKLBath, Breathitt, Elliott, Fleming, Floyd, Harlan and 14 more12 hr

Nearby

Freeze Warnings in Kentucky, 2021Every freeze warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.